×

A mapping theorem for topological sigma-compact manifolds. (English) Zbl 0626.57009

It is the purpose of this paper to prove a generalization to \(\sigma\)- compact manifolds of a well known result due to M. Brown [Topology of 3-manifolds and related topics, Proc. Univ. Georgia Inst. 1961, 92-94 (1962; Zbl 0132.203)], which asserts the existence of a special kind of continuous, “non-pathological” surjections from the unit n-dimensional cube onto a given compact connected manifold \(M^ n.\)
In the more general setting when \(M^ n\) is \(\sigma\)-compact, the space \({\mathcal E}(M)\) of ends of \(M^ n\) plays an important role: Since \({\mathcal E}(M)\) is a totally disconnected, compact, metrizable space, a set E contained in the boundary of the unit cube \(I^ n\) can be constructed in such a way that E is homeomorphic to \({\mathcal E}(M)\). Now \(I^ n\setminus E\) and \(M^ n\) are two manifolds with the same set of ends. Broadly speaking, our result states that \(M^ n\) is the identification space obtained from \(I^ n\setminus E\) by identifying points within the boundary of \(I^ n\setminus E\) alone.

MSC:

57N15 Topology of the Euclidean \(n\)-space, \(n\)-manifolds (\(4 \leq n \leq \infty\)) (MSC2010)

Citations:

Zbl 0132.203
PDFBibTeX XMLCite
Full Text: Numdam EuDML

References:

[1] L.V. Ahlfors and L. Sario : Riemann Surfaces . Princeton University Press (1960). · Zbl 0196.33801
[2] R. Berlanga and D.B.A. Epstein : Measures on sigma-compact manifolds and their equivalence under homeomorphism . J. London Math. Soc. (2) 27(1983) 63-74. · Zbl 0523.28013 · doi:10.1112/jlms/s2-27.1.63
[3] R. Berlanga : Homeomorphisms preserving a good measure in a manifold . Ph.D. Warwick (1983).
[4] M. Brown : A mapping theorem for untriangulated manifolds . In: M.K. Fort (editor): Topology of 3-manifolds and related topics . Prentice Hall (1963) 92-94. · Zbl 1246.57052
[5] W. Hurewicz and H. Wallman : Dimension Theory . Princeton University Press (1948). · Zbl 0036.12501
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.